May 2, 2011 -- Infants and young children who require prescription pain medications may be at risk for overdose because of dosing errors.
About 4% of children under age 3 who are taking prescription painkillers may be getting too much, according to new research slated to be presented at the Pediatric Academic Societies annual meeting in Denver.
The risk of overdose was highest among children aged 2 months or younger and tended to decrease with age.
Researchers led by William T. Basco, MD, associate professor and director of the division of general pediatrics at the Medical University of South Carolina in Charleston, analyzed data on 50,462 prescriptions for painkillers that were dispensed for children aged 0 to 36 months. This included 19 prescription narcotic drugs.
Overall, 14.9% of prescriptions were considered overdoses based on the quantity dispensed by the pharmacist. On average, overdoses contained about 42% more medicine than indicated, the study showed.
Specifically, 40% of children aged 2 months and younger who were prescribed a narcotic drug received an overdose quantity. Additionally, 35% of infants aged 3 months to 5 months received an overdose, as did 17.1% of infants aged 6 months to 11 months and 3% of children who were a year or older.
Infants from birth to 2 months of age were given twice the expected dose 10% of the time, the study showed.
“The reasons why children 0 to 36 months old might take narcotics include postoperative or posttraumatic pain or for cough due to respiratory illnesses. In fact, the majority of narcotic-containing preparations we valuated were cough and cold medications containing hydrocodone. The drugs are indicated for this purpose, so we do not mean to imply that the drugs are being used improperly,” Basco tells WebMD in an email.
“Narcotic prescribing to infants and young children is a high-risk scenario that requires better controls on prescribing, dispensing, and standardization of concentration to ensure appropriate dosing,” the study authors conclude.
Preventing Drug Overdoses in Infants, Children
“The most common medications that we see in these age groups are for children who are weaning off of pain medication who had surgery immediately after birth,” says Lee Sanders, MD, associate professor of pediatrics at University of Miami Miller School of Medicine.
These are essentially tiny doses of the same medications that are used in adults, he says.
There are times when a higher dose is warranted, he says.
“If a child is on a pain medication for a longer period of time, they develop a physical tolerance and the dose does need to be increased,” he says.
The best way to lower risk for accidental overdose is to schedule a thorough medication review with your pediatrician, he says. “Bring in all of your child’s medication and the dosing devices to make sure your child is getting the right medication in the right amount,” he says.
Steven Shelov, MD, interim chair of pediatrics and the associate chief of staff at Cohen Children's Medical Center in New Hyde Park, N.Y., says that a growing number of children with chronic diseases associated with pain, such as cancer, are being cared for at home and as a result may be receiving prescription narcotics.
“The problem is that pain medication dose is based on weight and age, and there are very broad ranges,” he says. “Weight is often more important than age when it comes to dosing,” he says.
“Parents should be very clear and ask their pediatrician how many milligrams is this per pound of body weight for my child,” he says.
This advice holds for prescription and over-the-counter medications, he says.
This study was presented at a medical conference. The findings should be considered preliminary as they have not yet undergone the "peer review" process, in which outside experts scrutinize the data prior to publication in a medical journal.